Open in App
  • Local
  • U.S.
  • Election
  • Politics
  • Crime
  • Sports
  • Lifestyle
  • Education
  • Real Estate
  • Newsletter
  • WWJ News Radio

    8-year-old Kentucky boy thought to have died from an allergic reaction to strawberries was actually poisoned with fentanyl

    By Lauren Barry,

    2024-04-12

    https://img.particlenews.com/image.php?url=27T4o8_0sP1QrUb00

    Authorities arrived at Kentucky home to find an 8-year-old boy dead in his bed last month. While his family claimed the death was due to an allergic reaction to strawberries, an investigation revealed that fentanyl killed the child.

    Fentanyl is a potent synthetic opioid that has been increasingly found in U.S.
    street drugs over recent years. It has contributed to a rise in opioid overdoses.

    According to a Thursday USA Today report , the Hopkin’s County Coroner’s Office said that the Kentucky boy’s death was caused by fentanyl intoxication. Additionally, the coroner’s office said the manner of death is undetermined. A Friday report from the Associated Press said the Madisonville, Ky., police department charged 33-year-old Antonio M. Person with manslaughter Wednesday.

    Per a March 15 press release from the Madisonville Police Department, the boy was first trsnported to the emergency room at around 10:30 p.m. March 14. His family said that he had consumed strawberries at a school fundraiser the previous night and had an allergic reaction, including a rash. To treat him, his family said they gave the boy the anti-histamine Benadryl and gave him a bath.

    When these efforts didn’t work, they brought him to the emergency room. They left during the early morning hours of March 15. According to the Madisonville Police Department, emergency room staff members told authorities that others had come in for treatment after eating strawberries believed to be from the same fundraiser.

    “Strawberry allergy is an allergic reaction that occurs when the immune system identifies the proteins in strawberries as harmful substances and produces an allergic response,” said New York Allergy and Sinus Centers . “The primary allergen in strawberries is called Fra a1, but other proteins may also contribute to allergic reactions. These allergens can trigger an immune response that leads to the release of histamine and other chemicals in the body, causing allergic reactions.”

    Although the centers said there is limited data available about how common strawberry allergies are, at least one study found that 3 to 4% of children aged 2 and under were allergic to strawberries. This percentage dropped below 1% later in childhood and adulthood.

    The boy’s family returned home during the early morning hours of March 15. There, the boy changed his clothes and went to bed. His family tried to wake him for school at around 6:30 a.m. he was unresponsive. After he was found to be deceased, the child was transported to the local medical examiner’s office for an autopsy.

    By March 26, police had conducted a search warrant that revealed several items from the child’s home: a firearm, drugs and drug paraphernalia. They arrested Person that day and he was being held at Hopkins County Jail as of Friday .

    As for the reports of other emergency room visits related to the strawberries, the Hopkins County Health Department said Tuesday that it “would like to advise that we have received the results from the FDA and state lab concerning the strawberries from the North and Central Fundraiser today,” that were negative.

    “If you froze the strawberries properly, we are no longer issuing a caution concerning them,” said the department. These strawberries were in 443 flats distributed by North and 535 flats distributed by Central and distributed by Juicy Fruit LLC, Southern Grown and Sizemore Farms.

    Pediatric opioid overdoses have shifted from non‐synthetic to semi‐synthetic and fully synthetic opioids are rising, said a study recently published in the Journal of American College of Emergency Physicians Open.

    “Between 1999 and 2021, fentanyl was involved in 37.5% of pediatric opioid poisoning deaths, predominantly in adolescents aged 15–19 years,” it said. “Pediatric emergency department presentations for opioid overdose or use disorder are rising.”

    Expand All
    Comments / 0
    Add a Comment
    YOU MAY ALSO LIKE
    Most Popular newsMost Popular

    Comments / 0